Delaware, 2019

Hail and Damaging Winds in Delaware, June 29, 2019

June 29, 2019 · NWS PHI · 7 events in 2 counties and zones

A frontal boundary that had been stalled over the mid-Atlantic had lifted north of the region by the morning of June 29. Later that day and into the evening, the front once again approached, this time as a strong cold front, as low pressure tracked through New England and began to intensify offshore in the Gulf of Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary that had been stalled over the mid-Atlantic had lifted north of the region by the morning of June 29. Later that day and into the evening, the front once again approached, this time as a strong cold front, as low pressure tracked through New England and began to intensify offshore in the Gulf of Maine. The combination of strong frontal forcing and a warm, unstable environment ahead of the front led to widespread severe thunderstorms developing. Numerous reports of damaging wind, as well as some hail, were received in association with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 2:53 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 29, 2:53 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
353 PM EDT Sat Jun 29 2019

.SYNOPSIS...
Low pressure tracking to our north will pull a strong cold
front across our area tonight with a secondary cold front moving
through during the day on Sunday. High pressure will build in
for Monday. A weak disturbance and associated cold front will
then move through Tuesday before stalling just to our south
Wednesday into Thursday. The front may potentially lift back to
our north as a warm front on Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Thunderstorm Watch 461 and 462 remain in effect through 7
pm.

A closed low will move into the Northeast U.S. overnight
tonight. At the same time, surface low pressure will be exiting
New England as its cold front settles south. This front will
probably clear much of our area by daybreak Sunday.

Thunderstorms should settle south and east of our area by late
evening. The leading edge of more pronounced height falls
arriving later this evening into the overnight may result in
some redevelopment of showers or thunder behind the main line.

A wind shift to the west and northwest will occur behind the
cold front. However the surface flow should go light and much
of the area will continue to see dewpoints in the middle to
upper 60s. This will result in a muggy night. Patchy fog cannot
be ruled out.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As the mid-lvl trough axis passes just north of the
area Sunday, there will be another chance of showers and
thunderstorms, especially PA Turnpike/I-195 north. Despite
increasing mid-lvl lapse rates as the mid-lvl cold pool passes
overhead, don't think these storms will be particularly strong
as the low-lvls will be drier than Saturday. High temperatures
will generally be in the 80s with breezy northwest winds.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Synoptic Overview:

The extended period begins with a mid-lvl closed low diving
southeastward through the area which kick off a second round of
cold advection (mostly aloft). Upstream of this feature a SW-NE
oriented ridge will prevail over the Central US, with an
inverted trough residing south of the ridge over Texas. The
central-US ridge axis relocates southeastward Monday into
Tuesday, eventually centering itself over the southeastern US as
broad troughing develops over the Western US. Various
shortwaves moving over-top the eastern US ridge will likely
impact the area starting Tuesday morning, with the flow
generally becoming more zonal as the ridge axis flattens. A
stalled boundary looks to set up near the area by the middle of
next week with various convectively-enhanced shortwaves likely
sparking diurnal convection over our area.

Dailies:

Monday...High pressure briefly builds in SW of the area on
Monday resulting in a quiet day. High temperatures will likely
be similar to Sunday, with lighter winds and less clouds.

Monday night/Tuesday...A shortwave will pass through the area
Monday night into early Tuesday morning with a brief round of
showers (and possibly a few thunderstorms) possible. Diurnal
timing does not favor particularly strong storms and the system
should be progressive with precipitation largely out of the area
by Tuesday afternoon. Highs will be about 5 degrees warmer than
Monday with a weak cold front pushing through later in the day.

Wednesday-Saturday...Wednesday will likely be dry and warm for
most places, although there may be a chance of storms late in
the day over Delmarva. Moisture will increase Thursday and this
moisture combined with convectively-enhanced mid-lvl waves, and
a nearby boundary will likely result in (at least) scattered
convection Thursday/Friday (and potentially into the weekend).
It looks like it will be fairly muggy with dewpoints around 70s
and highs in the upper 80s to low 90s Thursday/Friday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Showers and thunderstorms this evening, especially
from the PHL area south and east with MVFR/IFR conditions for a
time. After this evening, local MVFR visibility cannot be ruled
out for a time due to fog. Otherwise, VFR conditions expected. West
winds diminishing to near 5 knots, then becoming northwest or
even locally light and variable.

Sunday...Mainly VFR with periods of mid-lvl (4-5k ft.) cloud
cover. NW increasing to around 15 kts, with gusts 20-30kts.

Outlook...
Sunday night...VFR with N/NW winds diminishing to 5-10 knots or
less.

Monday...VFR with light winds around 5 knots or less.

Monday night - Tuesday...Mainly VFR. A shower or thunderstorm
possible Monday night into Tuesday morning. West winds 5-10
knots becoming NW Tuesday.

Tuesday night - Wednesday...Mainly VFR with light winds.

&&

.MARINE...
Tonight...Conditions are expected to remain below Small Craft
Advisory criteria. Southwesterly winds will diminish some
tonight and become west to west-northwest. Some thunderstorms
this evening may produce local wind gusts of 34 knots or
higher.

Sunday...SCA conditions will be approached. Winds near the
shore may gust near 20-25kts Sunday afternoon.

Outlook...
Sunday night...SCA conditions will be approached. Winds near
the shore may gust near 20-25kts Sunday evening.

Monday through Wednesday...Sub-SCA conditions expected with 3-4
seas Monday decreasing to 2-3 ft for Wednesday.

Rip Currents...
There is a low risk for the development of dangerous rip
currents today with southwesterly winds 10-15 mph and waves (6-9
second period) in the surf zone around 2 feet.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Carr/Kruzdlo
Near Term...Kruzdlo
Short Term...Kruzdlo
Long Term...Carr
Aviation...Carr/Kruzdlo
Marine...Carr/Kruzdlo
Hazardous weather outlook, Jun 29, 1:12 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
212 PM EDT Sat Jun 29 2019

DEZ001-NJZ015>019-PAZ070-071-102-104-106-301800-
New Castle-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Delaware-Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>010-012-013-020>023-027-PAZ054-055-060>062-101-103-105-
301800-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-
Monroe-Berks-Lehigh-Northampton-Western Chester-Western Montgomery-
Upper Bucks-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ008-012-015-019-020-301800-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-301800-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-301800-
Delaware Beaches-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ454-455-301800-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 462 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>453-301800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
212 PM EDT Sat Jun 29 2019

...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jun 29, 2:25 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
325 PM EDT Sat Jun 29 2019

NJZ019-020-027-292000-
Northwestern Burlington-Ocean-Southeastern Burlington-
325 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OCEAN AND EAST
CENTRAL BURLINGTON COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Leisuretowne,
or 20 miles south of Trenton, moving east at 25 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Presidential Lakes Estates, Pemberton, Presidential Lakes, Cedar Glen
Lakes, Whiting, Pine Ridge At Crestwood, Browns Mills, Leisuretowne,
Chatsworth, Old Halfway, Holiday City-Berkeley, Country Lake Estates,
Crestwood Village and Pemberton Heights.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3991 7477 3998 7475 3999 7428 3977 7440
TIME...MOT...LOC 1925Z 280DEG 23KT 3993 7470

MPS
Local storm report, Jun 29, 2:32 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
332 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 E SICKLERVILLE        39.72N 74.96W
06/29/2019  M1.00 INCH       CAMDEN             NJ   PUBLIC

            PHOTO SHOWING NICKEL TO QUARTER SIZE HAIL.

&&

TCD
Local storm report, Jun 29, 2:39 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             WOOLWICH TWP            39.75N 75.30W
06/29/2019  M0.70 INCH       GLOUCESTER         NJ   PUBLIC

&&

TCD
Special weather statement, Jun 29, 2:39 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
339 PM EDT Sat Jun 29 2019

DEZ001-MDZ008-292030-
New Castle-Cecil-
339 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW CASTLE AND EAST
CENTRAL CECIL COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Mount Pleasant,
or near Middletown, moving east at 10 mph.

Wind gusts up to 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Middletown, Elkton, North East, Delaware City, Saint Georges, Port
Penn, Brantwood, Mount Pleasant, Glasgow, Bear, Chesapeake City and
Odessa.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A severe thunderstorm watch remains in effect until 700 PM EDT for
northern Delaware...and northeastern Maryland.

LAT...LON 3963 7591 3961 7561 3958 7559 3960 7558
      3958 7556 3958 7558 3957 7557 3952 7557
      3951 7556 3950 7559 3946 7559 3942 7557
      3955 7597
TIME...MOT...LOC 1939Z 283DEG 10KT 3952 7568

Staarmann
Special weather statement, Jun 29, 2:39 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
339 PM EDT Sat Jun 29 2019

NJZ018-020-022-027-292030-
Camden-Ocean-Atlantic-Southeastern Burlington-
339 PM EDT Sat Jun 29 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ATLANTIC...CENTRAL
OCEAN...EAST CENTRAL CAMDEN AND SOUTHEASTERN BURLINGTON COUNTIES...

At 339 PM EDT, a strong thunderstorm was located over Atsion, or 24
miles northeast of Vineland, moving east at 35 mph.

Wind gusts up to 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hammonton, Shamong, Wharton State Forest, Atsion, Brookville, Warren
Grove, Batsto, Chatsworth, Old Halfway, Penn State Forest, Beach
Haven West, Ocean Acres, Manahawkin and Crestwood Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.

LAT...LON 3969 7425 3961 7477 3979 7484 3979 7481
      3981 7480 3995 7434
TIME...MOT...LOC 1939Z 254DEG 28KT 3974 7471

MPS
Local storm report, Jun 29, 2:49 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 PM EDT SAT JUN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 NE SOUTH HARRISON TWP 39.72N 75.25W
06/29/2019                   GLOUCESTER         NJ   TRAINED SPOTTER

            TWO TREES BLOWN DOWN.

&&

TCD

The radar

The Philadelphia radar (KDIX), 98 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, New Castle

When
June 29, 3:02 PM EST
Where
New Castle County, 0.87 mi SE of Talleyville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.790, -75.540

Penny size hail. Time estimated from radar.

Thunderstorm Wind, New Castle

When
June 29, 3:13 PM EST
Where
New Castle County, 0.53 mi E of Bear
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.630, -75.660

Large tree limbs came down in Bear. Time estimated from radar.

Thunderstorm Wind, New Castle

When
June 29, 3:15 PM EST
Where
New Castle County, 0.53 mi W of Newark
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -75.760

A spotter reported tree damage and winds estimated to be 60 to 65mph. Time estimated from radar.

Hail, Kent

When
June 29, 3:24 PM EST
Where
Kent County, 0.87 mi NE of Brookdale Hgts
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -75.470

A tin roof was dented from quarter size hail. Time estimated from radar.

Thunderstorm Wind, New Castle

When
June 29, 3:40 PM EST
Where
New Castle County, Middletown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.450, -75.730

Several reports of tree damage in the Middletown area. Time estimated from radar.

Thunderstorm Wind, New Castle

When
June 29, 3:42 PM EST
Where
New Castle County, 0.87 mi NE of Odessa
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.460, -75.660

An mPing report of tree limbs down and property damage at this location. Time estimated from radar.

Hail, Kent

When
June 29, 4:14 PM EST
Where
Kent County, 0.69 mi S of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.160, -75.530

Hail up to quarter size was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830244, 830247, 830249, 830245, 830250, 830251, 830246.